Louisiana, 2017Flash Flood and Damaging Wind in Louisiana, July 8 to 9, 2017
July 8 to 9, 2017 · NWS LIX · 2 events in 2 counties and zones
A hot and unstable airmass aided the development of thunderstorms across southeast Louisiana during the afternoon hours both days.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot and unstable airmass aided the development of thunderstorms across southeast Louisiana during the afternoon hours both days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 8, 2:56 AM CST, 4 hours 54 minutes earlier.
Area forecast discussion, Jul 8, 2:56 AM CST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
356 AM CDT Sat Jul 8 2017
.SHORT TERM...
The actual synoptic cold front still remains over northern
Mississippi. There is a trough or frontal inversion showing up in
Jackson's 00z Saturday sounding profile at 980mb but is lost south
of there. But adhering to the meteorological definition of a cold
front being a change in air mass, we should see the synoptic cold
front remain over northern Mississippi today. That being said,
our area will be visited by a line of sh/ts later today that will
originate from a large convective burst along the cold front over
northern Mississippi this morning. The line of sh/ts will race
south starting later this morning and will take much of the day to
reach our area. This line of sh/ts will produce northerly winds
and cool temps back several degrees by mid to late afternoon for
southern Mississippi and locations south of there through the
remainder of the day. But, to clear up any confusion, this will
not be the cold front oweing to temperature being a molecular
speed variable. Instead, dew pts are an indication of a true mass
variable and since the large scale dew pt gradient will remain
over northern Mississippi today, this is where the actual cold
front will have to be drawn. But, the line of sh/ts moving south
well ahead of the front will make a path for the synoptic cold
front to move south as we should begin to see the dew pt temp
gradient move our way tonight into Sunday morning.
Other activity will be ongoing as well today before the line
reaches the area. Thunderstorms today should be capable of
producing strong wind speeds up to 40 mph with isolated severe
thunderstorms possible as well with damaging wind speeds and hail.
As the isodrosotherm gradient(cold front) moves southward, sh/ts
should be able to continue well into the night as support and
focus will be ample. This dew pt boundary slows and stalls at the
northern edge of the area Sunday keeping rain chances high over
and south of the stationary frontal boundary. This could also help
a few isolated thunderstorm cells become strong or even severe as
well on Sunday.
.LONG TERM...
There is some slight indication that some of these cooler dew pt
temps could bleed into the area by Sunday night into Monday
morning. This could reach as far south as the Mississippi gulf
coast to St Tammany Parish back to Wilkinson County. Although this
would not be a huge change, dew pt temps could lower to the mid
60s for these areas which would lower rain chances also. But to
the south of this boundary, the rain making will continue. The dew
pt boundary will move back north as a warm front starting Monday
night into Tuesday and will bring rain chances downward as well.
This should be able to bring sh/ts chances back into a more normal
summer distribution for the remainder of the week.
&&
.AVIATION...
Scattered SHRA/TSRA will occasionally impact the terminals
through today. A few of the stronger cells will produce wind
gusts up to 40 knots along with brief IFR/LIFR conditions,
however these conditions are not expected to be widespread enough
or of sufficient risk to mention in the TAFs attm. Will continue
to monitor trends and update TAFs for TEMPO mainly MVFR conditions
in the convection later today. Outside of convection, VFR is
expected to prevail. Activity is expected to continue into the
overnight hours as well.
&&
.MARINE...
Light onshore flow expected to remain into next week. Some
westerly wind direction will affect the waters today and Sunday.
But no appreciable change in speed is expected. The exception will
be near thunderstorms.
&&
.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Monitoring Hydro
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 90 72 91 72 / 60 50 50 20
BTR 91 74 91 75 / 60 50 50 30
ASD 91 74 90 75 / 60 50 50 30
MSY 90 76 89 76 / 60 40 50 30
GPT 91 75 89 76 / 60 50 50 30
PQL 91 72 90 74 / 60 50 50 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, Jul 8, 4:05 AM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
505 AM CDT Sat Jul 8 2017
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-082215-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
505 AM CDT Sat Jul 8 2017
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...Today and Tonight
A marginal risk of severe thunderstorms will exist today for all
areas. The main hazards are expected to be damaging winds and
large hail. Frequent lightning and locally heavy rainfall are also
expected with this activity. A few strong to severe thunderstorms
may occur Sunday as well with the same associated hazards.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A few strong to severe thunderstorms may occur Sunday with the
same associated hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 8, 7:45 AM CST, 5 minutes before
Special Weather Statement
National Weather Service New Orleans LA
845 AM CDT SAT JUL 8 2017
MSZ070-071-081430-
Pike-Walthall-
845 AM CDT SAT JUL 8 2017
...THUNDERSTORMS WITH HEAVY RAINFALL AND GUSTY WINDS WILL AFFECT
SOUTHERN WALTHALL AND SOUTHERN PIKE COUNTIES...
At 842 AM CDT, radar indicated thunderstorms with very heavy
rainfall were located along a line extending from 8 miles southeast
of Mccomb to near Magnolia. The storms were moving southeast near 5
mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Magnolia, Tylertown, Osyka, Dexter and Mccomb Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3117 9001 3113 9000 3113 8994 3100 8990
3100 9055 3117 9055 3120 9035
TIME...MOT...LOC 1342Z 309DEG 3KT 3115 9038 3113 9054
TDFlash Flood, East Feliciana
- When
- July 8, 7:50 AM CST to 9:00 AM CST
- Where
- East Feliciana County, 0.91 mi SW of Norwood to 1 mi WNW of Norwood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.960, -91.110
Water briefly crossed Louisiana Highway 19 near Norwood, as well as other roads and streets in and around Norwood.
Thunderstorm Wind, St. Charles
- When
- July 9, 1:25 PM CST
- Where
- St. Charles County, St Rose
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.950, -90.320
Several trees and power lines were reported blown down by thunderstorm winds in St. Rose. Event time was estimated based on radar.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, July 8 to 9, 20171 death · $95,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Nebraska, July 8, 2017$2.5 million · 2.75 in hail · 4 events
- Hail and Damaging Winds in New York, July 8, 2017$117,000 · 1.75 in hail · 8 events
- Damaging Winds in Vermont, July 8, 2017$134,000 · 60 kt wind · 5 events
- Damaging Winds in New York, July 8, 2017$95,000 · 55 kt wind · 6 events
- Damaging Wind and Lightning Strike in Arizona, July 8, 2017$50,000 · 2 events
- Hail and Damaging Winds in Texas, July 8, 2017$30,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, July 8, 2017$27,000 · 60 kt wind · 8 events
- Lightning Strike in Florida, July 8, 20173 injured · 1 event
- Hail and Damaging Winds in North Carolina, July 8, 2017$17,000 · 1 in hail · 12 events
- Strong Wind in Arkansas, July 8, 2017$25,000 · 1 event
- Damaging Winds in New Hampshire, July 8, 201750 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713219, 713220.